Format

Send to

Choose Destination
See comment in PubMed Commons below
Can J Cardiol. 2003 Jun;19(7):818-27.

Cardiovascular adverse effects of herbal medicines: a systematic review of the recent literature.

Author information

1
Complementary Medicine, Peninsula Medical School, University of Exeter, Devon, United Kingdom. edzard.ernst@pms.ac.uk

Abstract

Herbal medicines are popular but health care professionals often feel uncertain about their risks. This article summarizes recent evidence regarding the serious or potentially serious cardiovascular adverse effects of herbal medicines. Five electronic literature databases were searched. The evidence found was mostly anecdotal. Case reports and case series indicate that life-threatening adverse effects of herbal medicines occur. Potentially serious adverse effects are arrhythmias, arteritis, cardiac glycosides overdose, chest pain, congestive heart failure, hypertension, hypotension, myocardial infarction, over-anticoagulation, pericarditis and death. The problems relate to toxic herbal ingredients, adulteration and contamination of herbal medicinal products, and herb-drug interactions. Herbal medicines that have been implicated repeatedly include aconite, ephedra and licorice. Because of the anecdotal nature of the evidence, it is impossible to estimate the incidence of adverse effects. In conclusion, herbal medicinal products are regularly associated with serious cardiovascular adverse events but the size of this problem cannot be estimated at present. Vigilance and research seem to be the best way forward.

PMID:
12813616
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center